Alert archive / Texas / Wind Advisories in 2020
Wind Advisory 8, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this wind advisory at Oct 16, 2020, 4:34 AM CDT for Brazoria County, Galveston County, Matagorda County, Texas. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2020, 4:34 AM CDT (09:34 UTC)
- Expired
- Oct 16, 2020, 1:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX
The radar
The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 9.6 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2084 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1113 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
961 WWUS74 KHGX 160934 NPWHGX URGENT - WEATHER MESSAGE National Weather Service Houston/Galveston TX 434 AM CDT Fri Oct 16 2020 TXZ436>438-161745- /O.NEW.KHGX.WI.Y.0008.201016T0934Z-201016T1800Z/ Matagorda Islands-Brazoria Islands- Galveston Island and Bolivar Peninsula- Including the cities of Surfside Beach and Galveston 434 AM CDT Fri Oct 16 2020 ...WIND ADVISORY IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... * WHAT...Northeast winds 20 to 30 mph with gusts up to 35 mph. * WHERE...Matagorda Islands, Brazoria Islands and Galveston Island and Bolivar Peninsula Counties. * WHEN...Until 1 PM CDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Oct 15, 11:54 PM CDT, 4 hours 40 minutes earlier.
Area forecast discussion, Oct 15, 11:54 PM CDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1154 PM CDT Thu Oct 15 2020
.AVIATION [06Z TAF Issuance]...
The cold front is presently making its way across SE TX and should
be off the coast just after 09Z (based on current extrapolations).
This boundary is not producing a lot of activity but we are seeing
some stronger cells along this line. May have to re-introduce VCTS
for a couple of sites as this front continues to move south. While
things are fairly quiet with the surface front at this time, we'll
have to keep an eye out for the lagging 85h front as shorter-range
progs are keeping scattered (likely SHRA for the most part) mostly
across the southern third of the CWFA through the overnight hours,
likely helping to keep CIGS low (MVFR) as well. The stronger/gusty
N/NE winds are also trailing the surface cold front by a bit. This
elevated flow is expected to decrease over inland areas during the
afternoon, but could remain high over coastal locations (i.e. GLS)
into the early evening tomorrow. Otherwise, VFR conditions will be
in place by late tomorrow morning/early afternoon. 41
&&
.PREV DISCUSSION... /ISSUED 1006 PM CDT Thu Oct 15 2020/
Leading edge of cold front situated from roughly Columbus-
Huntsville-Lufkin will continue to make gradual southward progress
and off the coast later tonight. Thin band of precip can be seen
along the boundary, but as the previous discussion pointed out,
the lagging H85 front will likely become more of a focusing
mechanism overnight. Hires guidance suggests increasing areal
coverage along the southern 2-3 tiers of counties after 8Z. Not
anticipating much of significance, but there is some elevated
instability so wouldn't be surprised to hear a few claps of
thunder. Precip should taper off across most locations toward mid-
late morning. Small Craft Advisory remains in tact behind the
front. With water temps still around 80, anticipate wind speeds to
quickly ramp up with gusts >30kt a pretty good bet. Short fuse
wind advsy may be required at the immediate coast in the morning.
47
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 58 73 52 79 67 / 30 0 0 0 10
Houston (IAH) 60 71 56 79 68 / 60 40 0 0 0
Galveston (GLS) 64 73 67 80 75 / 60 60 0 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Small Craft Advisory from 3 AM to 4 PM CDT Friday for the
following zones: Coastal waters from Freeport to Matagorda
Ship Channel TX out 20 NM...Coastal waters from High Island
to Freeport TX out 20 NM...Galveston Bay...Matagorda Bay.
Small Craft Advisory from 3 AM to 7 PM CDT Friday for the
following zones: Waters from Freeport to Matagorda Ship
Channel TX from 20 to 60 NM...Waters from High Island to
Freeport TX from 20 to 60 NM.
&&Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.